Eye Care Expert Forum
swollen retina
About This Forum:

Our Ask-A-Doctor Eye Care Forum is where you can post your question and receive a personal answer from physicians affiliated with the American Academy of Ophthalmology.

Font Size:
A
A
A
Background:
Blank
Blank
Blank
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Blank Blank

swollen retina

Following cataract surgery I have developed swollen retina.  I fail the Amsler grid!  Treatments such as eye injections of steroids have not been very effective.  Is this a usual consequence of the cataract surgery?  And are there other treatments for swollen retina?
Related Discussions
517208_tn?1211644466
Dear MJABS,

Swelling of the area following cataract surgery is very common microscopically and usually resolves over time.  It does sound as if you have severe swelling.  There are other medical and surgical treatments and I would recommend seeking the care of an eyeMD specializing in retinal diseases.

Dr. Feldman

Sandy T. Feldman, M.D., M.S.
ClearView Eye and Laser Medical Center
San Diego, California
4 Comments
Blank
Avatar_f_tn
Hi. Do you have cystoid macular edema (CME)? I am assuming this is what you have.

I'm a patient, not a doctor. I developed this after cataract surgery almost three years ago, and cleared it up with two steroid injections withing a few months. A year or so later, I had more eye surgery for another issue and the CME came back and I have had it the second time for about 18 months. Because of this, I have tried to read, inquire and ask as much as I can about it. What I can tell you is that while CME can occur after cataract surgery, it is still pretty rare ( probably less than 5% of patients ). Of the people who develop it, the vast majority have complete resolution after  a month or two of anti-inflammatory eye drops (steroids and NSAIDs). A very very small percentage  don't even respond to steroid injections and develop it chronically. I and possibly you may unfortunately be in that catagory. The exact cause is not known, but it is suspected to be related to the forward movement of the gel inside the posterior segment of the eye. The gel (vitreous) is attached in the back to the retina and as it comes forward it pulls away from where it is attached to the retina and sets up an inflammatory reaction that allows the tiny blood vessels to leak fluid into the layers of the retina.

Sometimes there is another identifiable cause. For example, something went wrong in the surgery..the capsule was torn, the vitreous is "incarcerated", lens fragments were left behind, uveitis develops, a macular pucker develops, etc...All these causes can be detected with a thorough eye exam. "Cells and flares" are seen in the exam or wrinkles on the retina if there is a pucker. You should ask if there are such signs.
It is very rare for CME not to respond to steroid injections to the eye.

If the gel has left strands of vitreous pulling on the retina (vitreo-retina traction syndrome), it may eventually release and clear up.  In very rare cases, a doctor may want to do this surgically with a vitrectomy and ILM peel. A macular pucker may also require a vitrectomy and peel.

I think there are not many other treatments, though I think it is possible that with time it can get better on its own. Some doctors try Avastin injections, as did my doctor. I had a total of 12 Avastin shots, but honestly I really don't think it helped me. During the first 6 months of Avastin shots every two or four weeks, it got worse (ie..the retina thickness measured by the OCT test kept getting worse). It got a little better, then rebounded again, got a little better, then rebounded again.. and so on....I'm still on this merry-go-round. I may have another steroid shot soon (a new one called Ozurdex), but all the steroids I've had over the past several years have given me glaucoma, so it is not clear if any doctor will be willing to do it.
I'm fortunate my vision is not horrible, I do have missing spots of vision and see wavy, jagged lines on the Amsler grid.My near vision with that eye is terrible, but overall, I do fairly well.

Perhaps, you will find a solution and not have it go on as long as I have dealt with it. Make sure that all causes of it not responding to treatment are ruled out. Ask about the Avastin, read about it, get second opinions. Try Nevanac eye drops. They are NSAID anti-inflammatory and show the best penetration to the retina of all the NSAID eye drops. Please don't hesitate to write me. And let me know if something works for you because my search for something to help me goes on and on and on! Good luck.
Blank
Avatar_m_tn
Thanks..I have tried most of your suggestions and the results have been spotty.  I believe there is some improvement but it is very slow and I am impatient.
Blank
Avatar_f_tn
Dear Buttercup 109:
That is a wonderful detailed description of your exeriences.  I have CME and had swelling after cataract surgery that is not going down. The situation continued to get worse with the the first round of drops and he wants to do surgery.  At my suggestion,  I started a second round of drops which I just stopped because my because my eyelid was so swollen my eye was shut. I have not seen the doctor yet.  I probably have a long way to go.  I am very appreciative of your contributions to this website!  Thank you!
Blank
Continue discussion Blank
This Forum's Experts
233488_tn?1310696703
John C Hagan III, MD, FACS, FAAOBlank
Discover Vision Centers of Kansas City
Kansas City, MO
2078052_tn?1331936700
Doreen Fazio, M.D.Blank
Amerisight Institute and Valley Eye Center
Van Nuys, CA
1731421_tn?1358826971
Timothy D McGarity, M.D.Blank
Timothy D. McGarity, M.D. P.C.
Columbia, MO
711220_tn?1251894727
Ray T Oyakawa, MDBlank
Sharper Vision Centers
Torrance, CA
MedHelp Health Answers
Blank
Weight Tracker
Weight Tracker
Start Tracking Now
RSS Expert Activity
242532_tn?1269553979
Blank
The 3 Essentials to Ending Emotiona...
Sep 18 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Control Emotional Eating with this ...
Sep 04 by Roger Gould, M.D.Blank
242532_tn?1269553979
Blank
Emotional Eating Control: How to St...
Aug 28 by Roger Gould, M.D.Blank